Alert archive / Louisiana / Tornado Warnings in 2008
Tornado Warning 45, NWS New Orleans, LA
NWS New Orleans, LA issued this tornado warning at May 2, 2008, 5:11 PM CDT for Saint Tammany Parish, Washington Parish, Louisiana. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 2, 2008, 5:11 PM CDT (22:11 UTC)
- Expired
- May 2, 2008, 5:45 PM CDT
- In force
- 34 min
- Issued by
- NWS New Orleans, LA
- Area
- Storm-based polygon
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Slidell Radar S, LA (KSIL), launched 12:00Z, 10.2 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1571 J/kg
- Mixed-layer CIN
- -56 J/kg
- Mixed-layer LCL
- 570 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 146 m²/s²
- 0-3 km storm-relative helicity
- 225 m²/s²
- Significant tornado parameter
- 0.8
- Supercell composite
- 4.5
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS54 KLIX 022211 TORLIX LAC103-117-022245- /O.NEW.KLIX.TO.W.0045.080502T2211Z-080502T2245Z/ BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE NEW ORLEANS LA 511 PM CDT FRI MAY 2 2008 THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A * TORNADO WARNING FOR... NORTHWESTERN ST. TAMMANY PARISH IN SOUTHEAST LOUISIANA... SOUTH CENTRAL WASHINGTON PARISH IN SOUTHEAST LOUISIANA... * UNTIL 545 PM CDT * AT 507 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 7 MILES SOUTHWEST OF ENON...OR 13 MILES SOUTH OF FRANKLINTON...MOVING NORTHEAST AT 17 MPH. * THE TORNADO WILL BE NEAR... ENON BY 530 PM CDT... THE SAFEST PLACE TO BE DURING A TORNADO IS UNDER A WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS. IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. LAT...LON 3084 9016 3075 8999 3062 9015 3069 9023 TIME...MOT...LOC 2211Z 220DEG 15KT 3068 9015 $$
1 follow-up statement
000 WWUS54 KLIX 022244 SVSLIX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE NEW ORLEANS LA 544 PM CDT FRI MAY 2 2008 LAC103-117-022254- /O.EXP.KLIX.TO.W.0045.000000T0000Z-080502T2245Z/ WASHINGTON LA-ST. TAMMANY LA- 544 PM CDT FRI MAY 2 2008 ...THE TORNADO WARNING FOR NORTHWESTERN ST. TAMMANY AND SOUTH CENTRAL WASHINGTON PARISHES WILL EXPIRE AT 545 PM CDT... THE STORM HAS WEAKENED OVER THE LAST 10 MINUTES...AND IS NO LONGER EXPECTED TO PRODUCE A TORNADO. LAT...LON 3084 9016 3075 8999 3062 9015 3069 9023 TIME...MOT...LOC 2244Z 220DEG 15KT 3079 9005 $$
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New Orleans, LA wrote its last area forecast discussion before this tornado warning went out at May 2, 3:34 PM CDT, 1 hour 37 minutes earlier.
Area forecast discussion, May 2, 3:34 PM CDT, 1 hour 37 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NEW ORLEANS LA 334 PM CDT FRI MAY 2 2008 .SHORT TERM... A 500 MB SHORT WAVE TROUGH COMBINED WITH WARM ADVECTION AND SURFACE HEATING IS PROVIDING ENOUGH SUPPORT TO ERODE LOW LEVEL CAP OVER AREAS WEST OF INTERSTATE 55 LATE THIS AFTERNOON. THERE IS A RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON SINCE THERE IS PLENTLY OF LOW LEVEL SHEAR ASSOCIATED WITH A 40 KNOT LOW LEVEL SOUTHERLY JET WHICH COVERS LOUISIANA AND MISSISSIPPI AT THIS TIME. THE THUNDERSTORMS SHOULD DIMINISH BY MIDNIGHT AS THE SHORT WAVES MOVES EAST OF THE AREA. HOWEVER...ANOTHER UPPER LEVEL SHORT WAVE SHOULD START IMPACTING OUR REGION EARLY SATURDAY MORNING AS THE LEFT FRONT QUADRANT OF THE UPPER LEVEL JET MOVES INTO SOUTHERN LOUISIANA. AT THE LOWER LEVELS A COLD FRONT WILL MOVE INTO LOUISIANA TONIGHT AND THEN MOVE VERY SLOWLY SOUTHEAST DURING THE DAY. THE COLD FRONT WILL PROVIDE A FAVORABLE LOW LEVEL FOCUS FOR HEAVY RAIN. THE COLD FRONT SHOULD MOVE OFF THE LOUISIANA AND MISSISSIPPI COAST BY SATURDAY EVENING. FLASH FLOOD GUIDANCE IS BETWEEN 3 TO 5 INCHES. I COULD NOT RULE OUT THAT THERE COULD BE SOME ISOLATED RAINFALL AMOUNTS IN THIS RANGE. SO HAVE HAVE PLACED LOCALLY HEAVY RAINFALL POSSIBLE IN THE FORECAST AND HAVE HELD OFF ON ISSUING A FLOOD WATCH AT THIS TIME TO SEE IF THIS SCENARIO UNFOLDS. .LONG TERM... AS THE UPPER LEVEL LOW IN THE PLAINS MOVES NORTHEAST TOWARDS THE GREAT LAKES ON TONIGHT AND SATURDAY...IT WILL WEAKEN AND THE UPPER LEVEL FLOW OVER THE GULF STATES WILL BECOME MORE WEST AND EVENTUALLY NORTHWEST AS THE UPPER LEVEL RIDGE BUILDS OVER TEXAS AND LOUISIANA EARLY NEXT WEEK. THIS SHOULD ALLOW A WARM...DRY PERIOD OF WEATHER TO TAKE HOLD THIS WEEK. && .AVIATION... SCATTERED CONVECTION WILL CONTINUE THROUGH THE AFTERNOON AND EARLY EVENING HOURS...MAINLY AFFECTING BTR AND MCB...WITH MSY POSSIBLY AFFECTED BY 00Z. CONVECTION GENERALLY MOVING FROM 220 DEGREES AT 20 TO 25 KNOTS. WINDS WILL DIMINISH BELOW 15 KNOTS AND THERE SHOULD BE A BREAK FOR 4 TO 6 HOURS BEFORE CONVECTION WITH MAIN FRONT APPROACHES FROM NORTHWEST. CEILINGS SHOULD REMAIN IN THE MVFR TO VFR RANGE FOR MOST OR ALL NIGHT. OUTSIDE OF CONVECTION...ANTICIPATE SEVERAL HOURS OF MVFR VISIBILITIES AROUND SUNRISE AS AIRMASS WILL BE MOIST AND WINDS RELATIVELY LIGHT WITH FRONT IN THE AREA. 35 && .MARINE... WINDS GENERALLY BELOW ADVISORY CRITERIA AT MID-AFTERNOON AND SEE LITTLE INDICATION THAT GRADIENT WILL INCREASE SIGNIFICANTLY...SO HAVE DROPPED SCA...BUT WILL CONTINUE EXERCISE CAUTION WITH WINDS 15 TO 20 KNOTS. SEAS WILL TAKE SEVERAL HOURS TO RELAX SLIGHTLY WITH NEARSHORE 4 TO 5 FEET...AND OFFSHORE PROBABLY ABOUT 7 FEET. WHILE THERE IS NO CONVECTION OFFSHORE AT PRESS TIME...SCATTERED CONVECTION WILL MOVE INTO THE COASTAL WATERS OVERNIGHT AND CONTINUE INTO SATURDAY. 35 && .PRELIMINARY POINT TEMPS/POPS... MCB 67 81 58 79 / 70 60 0 10 BTR 68 81 59 81 / 70 60 10 10 MSY 70 81 66 80 / 60 60 20 10 GPT 70 78 66 79 / 40 60 30 10 && .LIX WATCHES/WARNINGS/ADVISORIES... LA...NONE. GM...NONE. MS...NONE. GM...NONE. &&
Hazardous weather outlook, May 2, 4:40 PM CDT, 31 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NEW ORLEANS LA 440 PM CDT FRI MAY 2 2008 GMZ530-550-555-570-575-LAZ034>040-046>050-056>070-MSZ068>071-077- 080>082-031100- PASCAGOULA TO SW PASS MISSISSIPPI RIVER OUT 20 NM- PASCAGOULA TO SW PASS MISSISSIPPI RIVER 20-60 NM OUT- SW PASS MISSISSIPPI RIVER TO ATCHAFALAYA RIVER OUT 20 NM- SW PASS MISSISSIPPI RIVER TO ATCHAFALAYA RIVER 20-60 NM OUT-AMITE- ASCENSION-ASSUMPTION-EAST BATON ROUGE-EAST FELICIANA-HANCOCK- HARRISON-IBERVILLE-JACKSON-LAKES PONTCHARTRAIN AND MAUREPAS- LIVINGSTON-LOWER JEFFERSON-LOWER LAFOURCHE-LOWER PLAQUEMINES- LOWER ST BERNARD-LOWER TERREBONNE-ORLEANS-PEARL RIVER-PIKE- POINTE COUPEE-ST CHARLES-ST HELENA-ST JAMES-ST JOHN THE BAPTIST- ST TAMMANY-TANGIPAHOA-UPPER JEFFERSON-UPPER LAFOURCHE- UPPER PLAQUEMINES-UPPER ST BERNARD-UPPER TERREBONNE-WALTHALL- WASHINGTON-WEST BATON ROUGE-WEST FELICIANA-WILKINSON- 440 PM CDT FRI MAY 2 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF GULF OF MEXICO...SOUTHEAST LOUISIANA AND SOUTHERN MISSISSIPPI. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS... THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS THROUGH TONIGHT MAINLY IN SOUTHWEST MISSISSIPPI AND ACROSS EAST CENTRAL LOUISIANA AND SOUTHEAST LOUISIANA NORTH OF LAKE PONTCHARTRAIN. THE PRIMARY THREATS WILL BE LARGE HAIL AND DAMAGING WINDS. ISOLATED WEAK TORNADOES ARE POSSIBLE AS WELL AS FREQUENT LIGHTNING AND HEAVY RAINFALL. FOR COASTAL SOUTHEAST LOUISIANA AND COASTAL MISSISSIPPI...SCATTERED MODERATE TO STRONG INTENSITY THUNDERSTORMS WILL BE POSSIBLE BUT WILL LIKELY REMAIN BELOW SEVERE LEVELS. WIND GUSTS TO 50 MPH AND PEA TO MARBLE SIZED HAIL WILL BE THE GREATEST THREAT FROM THE STRONGER STORMS ALONG WITH OCCASIONAL LIGHTNING AND BRIEF HEAVY RAINFALL. TIDES... TIDES WILL BE ABOUT A FOOT ABOVE NORMAL THROUGH TONIGHT. HYDROLOGY... HIGH RIVER FLOWS AND FLOODING CONTINUES ALONG THE MISSISSIPPI AND ATCHAFALAYA RIVERS. PLEASE REFER TO THE LATEST RIVER FLOOD WARNINGS AND STATEMENTS FOR UPDATED INFORMATION. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THUNDERSTORMS... THUNDERSTORMS WITH HEAVY RAINFALL ARE EXPECTED SATURDAY...ENDING FROM WEST TO EAST SATURDAY NIGHT. THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS SATURDAY. THUNDERSTORMS ARE POSSIBLE AGAIN NEXT THURSDAY. HYDROLOGY... HIGH FLOWS AND RIVER FLOODING WILL CONTINUE ALONG THE MISSISSIPPI AND ATCHAFALAYA RIVERS THROUGH THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT BEING REQUESTED AT THIS TIME BUT MAY BE NECESSARY TONIGHT OF SATURDAY. PLEASE RELAY ANY REPORTS OF SEVERE WEATHER OR STORM DAMAGE PROMPTLY RELAYED TO THE NATIONAL WEATHER SERVICE OFFICE IN SLIDELL.
In the hours before
Local storm report, May 2, 4:11 PM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
411 PM CDT FRI MAY 02 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0353 PM TORNADO 5 E LIVINGSTON 30.50N 90.66W
05/02/2008 LIVINGSTON LA BROADCAST MEDIA
BRIEF TORNADO WAS OBSERVED BY A MOTORIST ON INTERSTATE 10
NEAR THE HOLDEN EXIT. REPORT RELAYED BY A BROADCAST
METEOROLOGIST.
&&Local storm report, May 2, 4:58 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
458 PM CDT FRI MAY 02 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0440 PM HAIL 5 W FOLSOM 30.63N 90.28W
05/02/2008 E0.25 INCH TANGIPAHOA LA PUBLIC
PEA SIZE HAIL REPORTED NEAR THE TCHEFUNCTE RIVER GAUGE ON
HIGHWAY 40. THIS LOCATION IS NEAR CRANKY CORNER.
&&
9/SOThe office that day
Everything else NWS New Orleans, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 2, 3:30 PM CDT | Severe Thunderstorm Warning | LIX | Tangipahoa | 45 min |
| May 2, 3:50 PM CDT | Severe Thunderstorm Warning | LIX | Livingston, Saint Helena, Tangipahoa | 40 min |
| May 2, 4:10 PM CDT | Severe Thunderstorm Warning | LIX | Saint Tammany, Tangipahoa | 50 min |
| May 2, 4:51 PM CDT | Severe Thunderstorm Warning | LIX | Saint Tammany, Tangipahoa, Washington | 39 min |
| May 2, 5:33 PM CDT | Flash Flood Warning | LIX | Livingston, Saint Tammany, Tangipahoa, Washington | 3 hr |
| May 2, 5:52 PM CDT | Severe Thunderstorm Warning | LIX | Saint Tammany, Washington | 38 min |
| May 2, 6:10 PM CDT | Severe Thunderstorm Warning | LIX | Livingston, Tangipahoa | 50 min |
| May 2, 6:35 PM CDT | Severe Thunderstorm Warning | LIX | Washington | 40 min |
Nearby
Tornado Warnings in Louisiana, 2008Every tornado warning in 2008Tornadoes in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.